Alert archive / Nebraska / Wind Advisories in 2012
Wind Advisory 11, NWS Omaha, NE
NWS Omaha, NE issued this wind advisory at May 23, 2012, 10:26 AM CDT for 17 counties in Nebraska; 8 counties in Iowa. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- May 23, 2012, 10:26 AM CDT (15:26 UTC)
- Expired
- May 23, 2012, 6:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Omaha, NE
All 25 counties
Fremont County, IA, Harrison County, IA, Mills County, IA, Monona County, IA, Montgomery County, IA, Page County, IA, Pottawattamie County, IA, Shelby County, IA, Burt County, NE, Cass County, NE, Dodge County, NE, Douglas County, NE, Gage County, NE, Jefferson County, NE, Johnson County, NE, Lancaster County, NE, Nemaha County, NE, Otoe County, NE, Pawnee County, NE, Richardson County, NE, Saline County, NE, Sarpy County, NE, Saunders County, NE, Seward County, NE, Washington County, NE
The radar
The Omaha radar (KOAX), 44 km from the middle of the area, began a volume at 15:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 3.4 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1627 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 271 m²/s²
- 0-3 km storm-relative helicity
- 363 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
994 WWUS73 KOAX 231526 NPWOAX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1026 AM CDT WED MAY 23 2012 IAZ043-055-056-069-079-080-090-091-NEZ034-044-045-051>053-065>068- 078-088>093-232300- /O.NEW.KOAX.WI.Y.0011.120523T1526Z-120523T2300Z/ MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-BURT-DODGE-WASHINGTON-SAUNDERS-DOUGLAS-SARPY-SEWARD- LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE- RICHARDSON- INCLUDING THE CITIES OF...ONAWA...MAPLETON...MISSOURI VALLEY... WOODBINE...LOGAN...DUNLAP...HARLAN...COUNCIL BLUFFS...GLENWOOD... RED OAK...SIDNEY...HAMBURG...TABOR...FARRAGUT...CLARINDA... SHENANDOAH...TEKAMAH...OAKLAND...LYONS...DECATUR...FREMONT... BLAIR...WAHOO...ASHLAND...YUTAN...OMAHA...BELLEVUE...PAPILLION... LA VISTA...SEWARD...MILFORD...LINCOLN...PLATTSMOUTH... NEBRASKA CITY...CRETE...WILBER...FAIRBURY...BEATRICE...TECUMSEH... STERLING...AUBURN...PAWNEE CITY...TABLE ROCK...FALLS CITY 1026 AM CDT WED MAY 23 2012 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN OMAHA/VALLEY HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CDT THIS EVENING. * TIMING...STRONG WINDS EXPECTED THROUGH THE REST OF TODAY. * WINDS...GUSTS OUT OF THE SOUTH AROUND 45 MPH EXPECTED. * IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR LIGHT WEIGHT AND HIGH PROFILE VEHICLES...AS WELL AS MOTORCYCLES. USE EXTRA CAUTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS BETWEEN 30 TO 39 MPH OR GUSTS BETWEEN 45 TO 57 MPH ARE EXPECTED. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this wind advisory went out at May 23, 6:30 AM CDT, 3 hours 56 minutes earlier.
Area forecast discussion, May 23, 6:30 AM CDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 630 AM CDT WED MAY 23 2012 .AVIATION... 12Z TAFS FOR KOFK...KLNK AND KOMA. GUSTY SOUTH WINDS OF 20 TO 30KTS WILL BE COMMON THROUGH THE DAY AHEAD OF A COLD FRONT DRIFTING INTO EASTERN NEBRASKA THIS AFTERNOON...WITH NORTH WINDS BEHIND THE FRONT. THE FRONT SHOULD PASS KOFK AROUND 21Z...THEN STALL ALONG A KLNK TO KOMA LINE AROUND 00Z. THUNDERSTORMS WILL DEVELOP ALONG THE FRONT BY 00Z...AFFECTING KOMA AND KLNK THROUGH THE EVENING. THE STORMS WILL DEVELOP NORTHWARD WITH TIME OVERNIGHT...REACHING KOFK BY LATE EVENING. HOWEVER KOMA AND KLNK WILL LIKELY SEE THUNDERSTORMS WELL PAST 06Z. VFR CONDITIONS ARE EXPECTED OUTSIDE OF THUNDERSTORM ACTIVITY. DERGAN && .PREV DISCUSSION... /ISSUED 341 AM CDT WED MAY 23 2012/ DISCUSSION... CHALLENGING/ACTIVE FORECAST CONTINUES...WITH TIMING AND PLACEMENT OF POPS THE PRIMARY DILEMMA. LARGE SCALE UPPER TROF REMAINS OVER THE NORTHWEST US AND SOUTHWEST CANADA...WITH SOME SLOW EASTWARD MOVEMENT OF THE LONGWAVE TROF AXIS AS INDICATED BY THE 500 MB HEIGHT FALL CENTER MOVING ACROSS MONTANA BETWEEN 12Z TUESDAY AND 00Z WEDNESDAY. THIS BROAD UPPER TROF CONTINUES TO BE A SOURCE FOR SHORTWAVES EJECTING INTO THE PLAINS...WITH LEE CYCLOGENESIS AT THE SURFACE. WELL DEFINED COLD FRONT WAS ANALYZED AT 07Z EXTENDING FROM SURFACE LOW NEAR WINNEPEG INTO NORTHWEST NEBRASKA. SURFACE MAP ALSO SHOWED A SOMEWHAT NARROW SWATH OF DEWPOINTS IN THE 50S OVER CENTRAL NEBRASKA...WITH LOW 60S FROM MEDICINE LODGE KANSAS SOUTH. GIVEN THE ACTIVE FRONTAL ZONE AND THE DPVA FROM THE SHORTWAVES... SHOWERS AND THUNDERSTORMS SHOULD BE COMMON NEAR THE FRONT. MOISTURE IS INITIALLY MARGINAL...BUT SLIGHTLY HIGHER DEWPOINTS IN THE SOUTHERN PLAINS MAY ADVECT NORTH INTO THE FRONTAL ZONE ESPECIALLY BY TONIGHT. FURTHERMORE...DEEPER MOISTURE CONTINUES TO BE ADVECTED INTO THE PLAINS VIA THE FAST JET FROM THE PACIFIC INTO THE PLAINS. THE NAM INITIALIZED THE SURFACE DEWPOINTS MUCH BETTER THAN THE GFS WHICH WAS TOO MOIST. DESPITE THE LOWER DEWPOINTS IN THE NAM...THE NAM IS STILL AGGRESSIVE WITH CONVECTIVE DEVELOPMENT THIS EVENING AND INTO THURSDAY. FORECAST SOUNDING VALID AT 4 PM FROM THE NAM AT NELIGH SHOWS ZERO SURFACE BASED CAPE DUE TO THE DRY SURFACE DEWPOINT AND WARM CAPPING INVERSION AROUND 675MB...BUT A PARCEL ORIGINATING FROM THE MOIST LAYER AT 750 MB PRODUCES A 1083 J/KG CAPE VALUE AND 85 J/KG OF CIN. BY 5 PM THE NAM SHOWS THE CAP BREAKING AT NELIGH...AND 4 PM AT OMAHA. INITIATION IN THE NORTHERN COUNTIES SEEMS A BIT MORE REALISTIC GIVEN THE CLOSER PROXIMITY TO THE FRONT IN THE MID AFTERNOON TIME FRAME. PER THE SPC DAY 2 CONVECTIVE OUTLOOK...SEVERE STORMS WILL BE POSSIBLE WITH LARGE HAIL THE PRIMARY HAZARD BUT MICROBURSTS WILL ALSO BE POSSIBLE. AND AS MENTIONED IN THE HPC EXCESSIVE RAINFALL DISCUSSION...HEAVY RAIN WILL BE POSSIBLE. THIS SEEMS MOST LIKELY DUE TO THE TRAINING NATURE OF THE STORMS TIED TO THE FRONT. DURING THE OVERNIGHT HOURS...THE LOW LEVEL JET IS PROGGED TO BE NEARLY EQUAL IN MAGNITUDE TO THE MEAN CLOUD VECTOR...THUS THE RESULTING CORFIDI VECTOR IS UNDER 10 KNOTS. ONE ARGUMENT AGAINST HEAVY RAIN IS WHETHER OR NOT DEEP SATURATION WILL TAKE PLACE...BUT THE POTENTIAL IS HIGH ENOUGH TO INCLUDE HEAVY RAIN IN THE FORECAST ESPECIALLY TONIGHT. POPS REMAIN IN THE FORECAST THROUGH MONDAY WITH LOW CONFIDENCE IN PINNING DOWN WHEN AND WHERE ADDITIONAL THUNDERSTORM DEVELOPMENT WILL OCCUR...BUT MANY INGREDIENTS REMAIN IN THE REGION. DEWPOINTS CONTINUE TO INCREASE INTO THE WEEKEND...WITH WARM AND HUMID CONDITIONS EXPECTED. NIETFELD && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. &&
Hazardous weather outlook, May 23, 4:12 AM CDT, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 412 AM CDT WED MAY 23 2012 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-232300- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 358 AM CDT WED MAY 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS MAY DEVELOP AFTER 3 PM GENERALLY NORTH OF INTERSTATE 80...HOWEVER THE MOST LIKELY AREA THE STORMS WILL INITIALLY DEVELOP WILL BE IN NORTHEAST NEBRASKA NORTH OF A LINE FROM ALBION TO WAYNE. THEN THROUGHOUT THE EVENING...ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED OVER MUCH OF EASTERN NEBRASKA AND SOUTHWEST IOWA. THESE STORMS COULD PERSIST THROUGH THE OVERNIGHT HOURS. ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCT LARGE HAIL AS WELL AS DAMAGING WINDS MAINLY DURING THE LATE AFTERNOON AND EVENING HOURS. LATER IN THE EVENING AND DURING THE OVERNIGHT HOURS THE STORMS MAY PRODUCE LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY THROUGH MONDAY. LATER OUTLOOKS WILL REFINE THE SEVERE WEATHER THREAT THROUGH THE HOLIDAY WEEKEND. THE ACTIVE WEATHER PATTERN IS THE RESULT OF A FRONTAL SYSTEM MOVING INTO THE AREA THIS AFTERNOON AND THIS EVENING AND LINGERING IN THE REGION THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM ALONG AND NORTH OF INTERSTATE 80...BUT ESPECIALLY IN NORTHEAST NEBRASKA. AFTER 3 PM SPOTTER ACTIVATION MAY BE NEEDED OVER ALL OF EASTERN NEBRASKA AND SOUTHWEST IOWA. NIETFELD
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 5:08 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Cuming, Dodge | 40 min |
| May 23, 5:35 PM CDT | Special Weather Statement | OAX | Cuming | 25 min |
| May 23, 5:47 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming, Dodge, Thurston | 43 min |
| May 23, 6:21 PM CDT | Severe Thunderstorm Warning | OAX | Burt | 35 min |
| May 23, 6:39 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Saunders, Seward | 36 min |
| May 23, 6:32 PM CDT | Special Weather Statement | OAX | Monona | 28 min |
| May 23, 6:53 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 23 min |
Nearby
Wind Advisories in Nebraska, 2012Wind Advisories in Iowa, 2012Every wind advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.